DITP is a challenging clinical problem that is under-recognized, difficult to diagnose, and associated with severe bleeding complications . The first report of DITP was published as early as 1865 . DITP can be triggered by a wide range of medications. There are more than 200 drugs, including some herbal medicines, that have been reported to be causeative of DITP [13, 14]. The incidence of DITP is not well defined; epidemiologic studies performed in the US and Europe showed that approximately 10 persons per million are affected by DITP [15–18]. Despite the low frequency, DITP is important to recognize because of the large number of drugs can be involved and the large number of patients that can be affected .
The etiology of DITP is complex. According to the mechanism responsible for the thrombocytopenia, DITP can be divided into two main categories, which are suppression of platelet production and increasing in clearance of peripheral platelets. The former one is caused mostly by myelosuppressive drugs. The latter one can be further divided into three subtypes: nonimmune DITP, immune DITP, and autoimmune DITP . Most DITPs are thought to be caused by the second mechanism, which is mediated by a drug-dependent antibody, and most drugs are thought to cause thrombocytopenia by a drug-dependent immune mechanism. How drugs induce platelet antibodies and how platelets are destroyed by these antibodies are still poorly understood .
Patients who experience an unexpected severe thrombocytopenia and an acute drop in platelet levels should be suspected of having DITP. Clinical key features of DITP are: 1) extensive petechiae or ecchymosis, with markedly low blood platelet levels (frequently <10 × 109/L), approximately 3 to 10 days after starting a putative medication [13, 14, 20, 21], and 2) platelet counts return to normal at approximately 7 days after stopping the putative drug (usually in 1–10 days) . Serious bleeding, including intracranial hemorrhage, can occur , presenting a challenging diagnostic and management problem.
The diagnosis of DITP is mainly established by the exclusion of all the recognized causes of thrombocytopenia and the temporal association between the administration of the putative drug and the development of thrombocytopenia . A careful, detailed history is crucial to patient evaluation. The patient should be asked specifically about drug exposure that can cause thrombocytopenia, including herbal medicine, tonics, certain foods, drinks, and health supplements. Aster and George have developed the clinical criteria and levels of evidence for diagnosis of DITP [14, 24].
In our case, the patient was given acyclovir as anti-varicella-zoster virus infection treatment. We first considered a bone marrow suppression and immunologic thrombocytopenia, which was associated with viral infections, including human immunodeficiency virus (HIV), hepatitides virus (including hepatitis B and C viruses), Epstein-Barr virus, and cytomegalovirus . The tests for the a forementioned viruses were negative, and varicella-zoster virus is rarely involved in bone marrow suppression. From the complete blood test results, only platelets decreased markedly, and the white cells and hemoglobin concentration remained normal. Consequently, it was unlikely to be viral-induced thrombocytopenia.
As heparin-induced thrombocytopenia (HIT) is the most common cause of a decrease in platelet count , we considered excluding it, although the patient did not provide a clear history of having taken heparin. The result of the PF4/heparin antibody test was positive. PF4/heparin antibodies are sensitive and can be seen in some acute diseases, not specifically in HIT. Thus, we performed the SRA assay, which is considered the gold standard of diagnosis of HIT. The result of the SRA array was negative. We decided that HIT was unlikely to be the cause.
Detection of the drug-dependent antiplatelet antibodies in blood can be helpful in diagnosis [22, 26], although waiting for results of this assay is time consuming, and the test may provide false-negative results. We did the assay and got a positive result. There was no detectable immunoglobulin when the patient’s serum was incubated with normal platelets without identification, and there were detectable levels of immunoglobulin when the patient’s serum was incubated with normal platelets in the presence of acyclovir.
Based on the exclusion of other etiologies of thrombocytopenia, platelet count, and the positive antiplatelet antibodies, and with the temporal relationship between the acyclovir and the onset of thrombocytopenia, we could make the diagnosis of acyclovir-induced immune thrombocytopenia.
For most patients, the appropriate treatment is to stop the putative drug, herbal medicine, or food, administering platelet transfusions or other therapies if bleeding is severe [13, 19, 24]. Based on these principles, initial treatment included stopping the use of acyclovir and giving 5 units of donor platelets to for supportive treatment in our case.